Dear Daisy Dog
Rudy, our 4-year-old golden retriever, takes phenobarbital for seizures. The medication decreases the frequency and severity of his seizures, though he still has occasional mild ones.
Our veterinarian mentioned that phenobarbital can affect the liver and recommended annual blood work to monitor liver function. Can you explain more about this problem?
Most dogs treated with phenobarbital achieve good seizure control, as Rudy has, without side effects. However, your veterinarian is prudent to be cautious with any long-term medication and to monitor for possible side effects.
Phenobarbital is metabolized by the liver. During this process, the medication can have one of three effects:
- It can do its job and cause no changes in the blood chemistry profile your veterinarian is monitoring annually.
- Or, it can induce increases in some of the liver enzymes on the blood chemistry profile without damaging the liver at all.
- Or, in a small percentage of dogs, phenobarbital can actually impair liver function.
In most dogs in that last category, liver damage is a dose-related side effect, so your veterinarian will keep Rudy’s phenobarbital dose as low as possible to avoid side effects – but high enough to be effective at controlling seizures.
To help achieve this balance, it’s wise to check the phenobarbital level in Rudy’s blood every year to be sure it’s within the therapeutic range, but as low as possible.
To determine whether changes in the liver enzymes on the blood chemistry profile are innocuous or indicate diminished liver function, your veterinarian will recommend a bile acids test. This blood test, which many veterinarians routinely run every year on dogs taking phenobarbital, will require that Rudy stay at the animal hospital for two to three hours.
If Rudy’s liver function is impaired by phenobarbital, your veterinarian may change his anti-seizure medication to potassium bromide, which isn’t metabolized by the liver and doesn’t affect its function.